Model Physician/Patient Pair Are Latest to Feel the Fury of Fragile, Unforgiving Treatment Plan
“Data now exist which suggest that even HIV-specific immune function may be augmented with prolonged therapy, providing optimism that meaningful immune control might be achievable in persons with chronic infection.”
— Bruce Walker, M.D., 2/2001
“Succumbing to Exhaustion”
It’s almost too minute and technical to believe. An unheralded tiny viral blip that was to signal the emergence of AZT resistance went unheeded. Harmless enough, it would seem. Then, in an unlikely chain reaction that borders on the complexity of nuclear fission, an Eagle Scout of a pill taker ends up with resistance to two out of three drug classes. If David Barr can’t make this treatment paradigm work, then we are all doomed. The reputation for ritonavir — in the lopinavir/r and 3TC-resistant mutants — to be uniquely T-cell friendly will be brutally tested now. And tenofovir will finally get its day in the sun. Below, David tells it all: lock, stock and two smoking barrels.
A few months ago I had a viral breakthrough on my regimen, and I went off the drugs. I was tolerating the regimen without problem. It was the drug resistance that led me to stop. The regimen was no longer working and there seemed no harm in stopping while my doctor and I figured out what my next step would be. I thought that maybe my viral load would stabilize at a low level and my T-cells would stay up. If that were the case, I would stay off treatment and continue monitoring until there was a reason to start again. But that wasn’t the case.
My lowest T-cell count was just before starting HAART in 1996, 180. I had taken AZT for a while in 1989, but stopped it. Before starting HAART, I was developing low level symptoms — fatigue, oral hairy leukoplakia, rashes, etc. My first regimen was Crixivan/AZT/3TC. My baseline viral load was 325,000 and my T-cells were 180 when I started in 1996. I became undetectable in six weeks.
It took years for my T-cells to really start climbing, but I had a slow and steady rise until I hit about 800. I had some problems with fat redistribution and lipid levels. The fat redistribution seemed to level off after a while, but the lipid abnormalities continued.
My doctor convinced me to switch regimens in 2000 because of these side-effects. I was also interested in seeing what life would be like without a three-times-a-day Crixivan regimen. I switched to nevirapine, d4T and abacavir. I had one blip of 150 right before going off the Crix regimen. but we didn’t pay attention to it since I was switching anyway and my doctor felt it was an aberration. That was a mistake. Had we looked, we would have seen AZT resistance — and I would not have started abacavir. I went back to undetectable after starting the new regimen, but only for about 8 months, after which I started to have a detectable viral load. The AZT resistance quickly led to resistance to abacavir, which in turn put too much pressure on the nevirapine. It was a real domino effect. My adherence had been excellent. (I wish I could say that about my exercise.)
I felt that by staying on meds I was only increasing my degree of drug resistance. I decided to stop therapy to re-assess what I should do next. Before stopping, I had a final viral load done (24,000) and T-cells (775). I also had a genotype and phenotype done. It showed I was resistant to: AZT, 3TC, d4T, abacavir, nevirapine, and efavirenz. Because my T-cells were high, I wasn’t worried about disease progression. I was uncomfortable about going off therapy and was extremely disappointed that after many years of success, my treatment strategies were now limited.
After four weeks off treatment my viral load had gone from 24,000 to 602,000; my T-cells from 775 to 430. I tested again about three weeks later and the results were pretty much the same. This was scary and disappointing and made me want to get back on treatment. I definitely experienced some symptoms from the high rise in viral load. I became feverish, achy, and very fatigued. It felt just like I did before starting HAART in 1996. After years of feeling well on medication, it was really scary and depressing to feel sick again. The bubble of feeling well was always artificial, but it wasn’t any fun having it pierced.
I started my new regimen three days ago — Kaletra, 3TC, ddI EC, and tenofovir. Because I now have a good deal of nuke and non-nuke resistance, I felt that I needed a really potent regimen because after this one, it is going to be much harder for me to find a useful combination. If I can tolerate this regimen (and if tenofovir is a potent drug), this regimen should last a while. So far, my stomach is upset and I feel a bit woozy. Hopefully, this will subside as I get used to the ritonavir in the Kaletra. I am really worried that the fat redistribution and lipid problems are going to start progressing again.
I am really concerned and frightened of the side effects that may be associated with these drugs. But I also think that there is a lot of complaining about side effects that needs to be checked. In most cases, AIDS is much worse than the side effects we have seen most people develop. That is not true for everyone, of course, but I think it is true for most of us. Despite all the fears, we are not seeing people dropping dead of heart attacks all over the place.
I don’t like the changes that have taken place in my body, but I am very willing to live with them over CMV, MAC, etc. If the changes in my body were more profound, I might feel differently. My triglycerides have been over 1,500 for a few years. I am constantly worried that some little twinge or irregular heart beat is the stroke or heart attack that I have been waiting for.
I think that people are understandably tired of taking their medication. I think we are tired of taking the pills, tired of having our lives structured by a pill regimen, tired of the side effects. Much of the talk and excitement about treatment interruptions seems to be about this to me. It is rarely based in science. It could be that strategies to pulse therapy over weeks or months may be effective, but we have no idea if that is true and should really wait for study results. Many people going on treatment interruptions at this point seem to be succumbing to exhaustion. I hope that they are still monitoring themselves closely. I hope that they are not forgetting that however bad the drugs may be, AIDS is worse.
I took a treatment interruption because I didn’t know what else to do — not because I wanted to. What I really want is an AIDS holiday, not a drug holiday.
If the drugs are working for me, then the difficulties of taking them become my only real physical manifestation of AIDS. So that makes me want to stop taking the drugs. But what I really want to stop is thinking about AIDS. Once the drugs stopped working and my viral load came back and I started feeling sick, the threat of AIDS was back with a vengeance — and I wanted my pills. I think this treatment strategy is very, very fragile, and I am amazed it has worked for as long as it has in so many people. I don’t want to take it for granted.
If some data come along that say I can pulse my therapy, great, but I won’t do it until then. I am much more concerned with what happens when I have no drugs to take than I am with how soon I can stop taking them. When I stop taking these drugs, it will be because they are not helping me any more. And that means that something worse is going to happen to me than taking pills everyday.